Texas, 2023

High Wind in Texas, March 2, 2023

March 2, 2023 · NWS MAF · 18 events in 17 counties and zones

This is a continuation of the previous day's event. A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This is a continuation of the previous day's event. A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas. Wind damage was reported in some locations due to this high-end synoptic wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 2, 5:07 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Mar 2, 5:07 AM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
507 AM CST Thu Mar 2 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 426 AM CST Thu Mar 2 2023

WV imagery shows the upper trough now over southwest Arizona,
signaling a busy day ahead across West Texas and Southeast New
Mexico.  This feature is on track to end up over the northern
Permian Basin/South Plains by 00Z Friday...a skosh slower and
farther south than 24 hours ago.  Surface observations at Pine
Springs show very dry air is in place, but beginning 12Z or so, snow
showers are forecast to develop in the Sacramentos, and move into
the Guadalupes through 18Z.  Forecast soundings in the Guadalupes
saturate to above 600mb 12-18Z.  The HRRR shows a very brief window
(~ 1 hr) around 15Z when -FZRA will be possible above 7kft before
deeper saturation, but current temps at The Bowl (40F) suggest
little-to-no accumulations are expected.  Light snow showers will
be the predominant precip type, with less than an inch accumulation
expected, especially considering expected winds. Rain showers
will be possible farther south.

The main concern today will be winds. The NAM maintains a
mountains wave signature over the Guadalupes through 06Z Friday,
and 700mb height gradients tighten up to ~ 60m/120nm today as the
trough arrives. As noted above, the track of the upper trough has
trended a bit farther south than 24 hours ago, maintaining a high
wind threat for the Big Bend Area today as a ~ 65+kt 700mb jet
rounds the base of the trough, resulting in potentially the
highest winds down there in some time. Needless to say, this will
exacerbate critical fire weather. See fire wx discussion below for
more details. NAM buffer soundings put Pac front fropa at KMAF at
around 18Z, which will take highs today below normal for all but
the eastern third of the CWA. Finally, as if we didn't have enough
on our plate, convection could develop on the Pac front early
this afternoon over the northeastern fringes of the CWA, much like
last week. Forecast soundings suggest this could go severe
briefly before the front exits to the east, w/large hail/damaging
winds possible.

Tonight, a cold front follows the Pac front, w/a freeze expected NW
CWA as winds diminish/decouple and skies clear.  Friday, near-normal
temperatures are expected.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 426 AM CST Thu Mar 2 2023

The extended portion of this forecast will feature much quieter
weather with cooler air in sight by the end of next week.
Temperatures will continue to warm this weekend as we see peristant
zonal flow aloft and lee sfc troughing across the Southern Plains.
Thankfully, the 700-500 hpa hght gradient should remain relatively
weak, keeping wind speeds light compared to what we have been
dealing with recently. A measly cold front will enter the region
Saturday, but will have no sensible impact on temperatures with
highs still expected to reach the upper 60s to low 70s in most
locations. On Sunday, a stregthening low lvl thermal ridge with 850
hpa temps approaching 20C will result in highs rising to the upper
70s and lower 80s region-wide. The warmest day of the forecast
period looks to be Monday when flow aloft becomes southwesterly and
the thermal ridge becomes more expansive over the region with 850
hpa temps increasing to 20C-22C. Temperatures will crank up into the
low to mid 80s across the eastern 2/3 of the area Monday afternoon.

A steady cooling trend is expected from Tuesday onwards as cloud
cover increases and a backdoor cold front arrives ahead of a
developing trough over the Intermountain West. The arrival of this
front could impact high temps across the northern CWA Tuesday
afternoon. However, there is still too much uncertainty regarding
timing of the front and we will not deviate from the NBM at this
point. On Wednesday, the cold front should intrude deeper into the
region and highs will be signficantly cooler. MOS guidance is much
lower than the NBM so we decided to trim back high temps on
Wednesday. Thursday will be cooler yet as the upper lvl trough over
the Intermountain West continues to deepen and a reinforcing shot of
cool air arrives. We will also see increasing rain chances through
Thursday afternoon as isentropic ascent commences along and north of
the stalled frontal boundary. This change will be much welcomed as
we could use the moisture!

-Salerno

&&

.AVIATION...
(12Z TAFS)
Issued at 504 AM CST Thu Mar 2 2023

Southwesterly surface flow will veer to west by late morning,
increasing and becoming gusty, with MVFR BLDU visibilites this
afternoon, despite high clouds. These winds will decrease somewhat
after sundown, but remain gusty for most of the night.

&&

.FIRE WEATHER...
Issued at 426 AM CST Thu Mar 2 2023

***Critical to Extreme Fire Weather Expected Today***

A signficant and impactful wind storm is expected today. Rapid
drying will occur along and ahead of a Pacific cold front which
will race from west to east across the area this afternoon.
Relative humidity is expected to plummet below 10 percent from
the Permian Basin south to the Big Bend region. This is where
fire weather will be critical to extreme. There may even be
localized historical RFTIs up to 9 in the Big Bend region where
the strongest winds will combine with relative humidity as low as
6%. Damaging winds are likely which could cause new fire starts
due to downed or arching power lines similar to what was
experienced this past Sunday. Winds will begin to diminish after
sunset with RFTIs falling and RHs rising thereafter. Fire weather
concerns should decrease Friday into the weekend due to lighter
wind speeds, however very dry air will remain in place each
afternoon resulting in at least elevated conditions.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  35  68  39 /  10  10   0   0
Carlsbad                 56  31  68  37 /  10   0   0   0
Dryden                   82  40  75  41 /   0   0   0   0
Fort Stockton            70  36  69  40 /   0   0   0   0
Guadalupe Pass           46  28  56  37 /  30   0   0   0
Hobbs                    58  29  65  36 /  10  20   0   0
Marfa                    59  25  63  32 /  10   0   0   0
Midland Intl Airport     69  35  67  39 /   0  10   0   0
Odessa                   68  35  67  40 /   0  10   0   0
Wink                     62  32  69  35 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Chisos Basin-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until midnight CST /11 PM MST/ tonight for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Marfa Plateau.

     Wind Advisory from 9 AM this morning to 9 PM CST this evening
     for Borden-Dawson-Gaines-Mitchell-Scurry.

     High Wind Warning until midnight CST tonight for Andrews-Crane-
     Ector-Glasscock-Howard-Loving-Lower Brewster County-Martin-
     Midland-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...Red Flag Warning until 8 PM MST this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 11 PM MST this evening for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory from 8 AM this morning to 8 PM MST this evening
     for Central Lea County-Northern Lea County.

     High Wind Warning until 11 PM MST this evening for Southern Lea
     County.

&&

SHORT TERM...44
LONG TERM....24
AVIATION...44
Hazardous weather outlook, Mar 2, 5:23 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
523 AM CST Thu Mar 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
523 AM CST Thu Mar 2 2023 /423 AM MST Thu Mar 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect through early evening for West Texas
and Southeast New Mexico.

A High Wind Warning is in effect through midnight for most of West
Texas and Southeast New Mexico.

A Wind Advisory is in effect late this morning through early evening
for Borden, Dawson, Gaines, Mitchell, Scurry, and northern and
central Lea Counties.

There is a marginal risk of severe storms this afternoon, mainly in
eastern Mitchell and Scurry Counties.  Any severe storms that do
develop will be accompanied by large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High winds are possible Friday, Sunday, and Wednesday, mainly in the
Guadalupe and Delaware Mountains.

Near-critical fire weather conditions are possible, mainly Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Mar 2, 6:32 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 AM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST 4 S PINE SPRINGS        31.83N 104.81W
03/01/2023  M71 MPH          CULBERSON          TX   ASOS

            AT GDP ASOS.

1238 PM     NON-TSTM WND GST 3 NNW PINE SPRINGS      31.93N 104.83W
03/01/2023  M61 MPH          CULBERSON          TX   PARK/FOREST SRVC

            AT THE BOWL RAWS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 2, 11:14 AM CST to 6:26 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 2, 11:38 AM CST to 4:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Van Horn and Highway 54 Corridor

When
March 2, 11:55 AM CST to 12:41 PM CST
Where
Van Horn and Highway 54 Corridor forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Reeves County Plains

When
March 2, 12:35 PM CST to 12:55 PM CST
Where
Reeves County Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

High Wind, Pecos

When
March 2, 1:05 PM CST to 3:20 PM CST
Where
Pecos forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

High Wind, Lower Brewster County

When
March 2, 1:29 PM CST to 1:30 PM CST
Where
Lower Brewster County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

High Wind, Midland

When
March 2, 2:00 PM CST to 4:00 PM CST
Where
Midland forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Upton

When
March 2, 2:01 PM CST to 2:25 PM CST
Where
Upton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

High Wind, Ector

When
March 2, 2:15 PM CST to 3:18 PM CST
Where
Ector forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

A 63 mph wind gust was reported at Odessa-Schlemeyer Field Airport. Additionally, a light post fell on a vehicle near the area. The property damage amount is an estimate.

High Wind, Reagan

When
March 2, 2:32 PM CST to 5:11 PM CST
Where
Reagan forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

High Wind, Andrews

When
March 2, 2:42 PM CST to 2:43 PM CST
Where
Andrews forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

High Wind, Terrell

When
March 2, 2:51 PM CST to 3:04 PM CST
Where
Terrell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

High Wind, Crane

When
March 2, 2:57 PM CST to 2:58 PM CST
Where
Crane forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
March 2, 2:58 PM CST to 7:58 PM CST
Where
Davis Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Presidio Valley

When
March 2, 3:35 PM CST to 3:55 PM CST
Where
Presidio Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
30.721, -104.299 (the zone’s center; the record gives no point)

High Wind, Marfa Plateau

When
March 2, 3:55 PM CST to 4:30 PM CST
Where
Marfa Plateau forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.358, -104.190 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
March 2, 4:49 PM CST to 5:49 PM CST
Where
Davis Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Winkler

When
March 2, 5:51 PM CST to 5:53 PM CST
Where
Winkler forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090630, 1090629, 1090645, 1090646, 1090637, 1090652, 1090638, 1090650, 1090640, 1090636, 1090651, 1090648, 1090653, 1090631, 1090649, 1090634, 1090635, 1090647.